Alert archive / Texas / Flash Flood Warnings in 2006

Flash Flood Warning 23, NWS Brownsville, TX

September 24, 2006Hidalgo County, Texas

NWS Brownsville, TX issued this flash flood warning at Sep 24, 2006, 11:44 AM CDT for Hidalgo County, Texas. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 24, 2006, 11:44 AM CDT (16:44 UTC)
Expired
Sep 24, 2006, 2:00 PM CDT
In force
2 hr
Issued by
NWS Brownsville, TX
Area
Counties, with a storm outline in the text

County Hidalgo County, TX

The radar

The Brownsville radar (KBRO), 89 km from the middle of the area, began a volume at 16:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 24, 11:45 AM CDTFLOODWeslaco, TXFRONTAGE ROADS IN WESLACO FLOODED AND OPENING SHELTER IN EDCOUCH. ALSO NEIGHBORHOOD FLOODING AROUND MILE 6W.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 12:00Z, 4.7 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 12:00Z on 2006-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3030 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 12:00Z on 2006-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3030 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
687 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBRO 241646
FFWBRO
TXC215-241900-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1144 AM CDT SUN SEP 24 2006

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  SOUTHERN HIDALGO COUNTY IN DEEP SOUTH TEXAS
  THIS INCLUDES THE CITIES OF...WESLACO...SAN JUAN...PHARR...
  MISSION...MERCEDES...MCALLEN...HIDALGO...EDINBURG...EDCOUCH...
  DONNA...ALAMO

* UNTIL 200 PM CDT

* AT 1143 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
  LIGHT RAIN CONTINUES TO FALL OVER AREAS WHERE FLASH FLOODING FROM  
  A THUNDERSTORM EXISTS OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PENITAS...
  PALMVIEW...LA JOYA AND ELSA

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

LAT...LON 2625 9856 2604 9817 2606 9787 2643 9787
      2645 9804 2645 9847

$$

SPEECE/CAFFREY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 24, 10:35 AM CDT, 1 hour 9 minutes earlier.

Area forecast discussion, Sep 24, 10:35 AM CDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1035 AM CDT SUN SEP 24 2006

.DISCUSSION...THE INITIAL PASSAGE OF THE SQUALL LINE CONV THROUGH
THE REGION RESULTED IN VERY HEAVY RAINFALL FOR PORTIONS OF DEEP
SOUTH TEXAS...PRIMARILY HIDALGO COUNTY WHERE FLOODING PROBLEMS
CONTINUE IN THE SOUTHERN HALF OF THE COUNTY.  IN THE WAKE OF THE
SQUALL LINE...LIGHT TO MODERATE RAINS ARE CONTINUING WHICH IS
CAUSING ADDITIONAL FLOODING PROBLEMS IN AREAS ALREADY SATURATED FROM
THE EARLIER CONVECTION. THE COLD FRONT IS APPROACHING A LRD TO ALI
LINE AND WILL CONTINUE TO SAG SOUTHWARDS THROUGHOUT THE DAY.  THIS
MORNINGS BRO SOUNDING SHOWS A VERY MOIST AND UNSTABLE AIRMASS AHEAD
OF THE FRONT WITH PWATS NEAR 2.23 INCHES AND CAPE VALUES AROUND 5346
J/KG. THE ANVIL BLOWOFF FROM THE EARLIER CONV IS COVERING ALL OF THE
BRO CWA AND THIS WILL LIMIT ANY MAJOR AFTERNOON HEATING...SO BELIEVE
THAT THE SEVERE POTENTIAL (DAMAGING WINDS/HAIL) IS FAIRLY LIMITED AT
THE MOMENT.  HOWEVER...THE HEAVY RAIN THREAT WILL PERSIST AT LEAST
INTO THE EARLY AFTERNOON HOURS.  SO WILL MAINTAIN THE FLOOD WATCH
FOR THE TIME BEING AND WILL REVISIT THIS ISSUE LATER THIS AFTERNOON
FOR POSSIBLE REFINEMENTS. WILL MAKE SOME ADJUSTMENTS TO THE CURRENT
ZFP WORDING...BUT OVERALL FORECAST WORDING IN THE SHORT TERM LOOKS
OK AT THE MOMENT.
&&

.MARINE...BUOY020 REPORTED NNE WINDS AT 23G28 KTS AND SEAS NEAR 9
FEET. A CONVECTIVE COMPLEX AHEAD OF THE COLD FRONT CONTINUES TO MOVE
THROUGH THE LOWER TEXAS COASTAL WATERS THIS MORNING. WILL RAISE
FLAGS THIS MORNING AS NORTH WINDS NEAR ADVISORY LEVELS AHEAD OF THE
FRONT WILL CONTINUE UNTIL THE FRONT MOVES OFFSHORE THIS AFTERNOON
WITH MODERATE TO STRONG NORTH TO NORTHEAST WINDS IN ITS WAKE. HIGH
PRESSURE SHIFTS EAST BY TUESDAY WITH SOUTHEAST WINDS PREVAILING
THROUGH THE FORECAST.
&&

.AVIATION...MVFR CIGS WILL PREVAIL WITH TEMPO IFR CIG/VIS IN HEAVIER
PRECIP TODAY. A COLD FRONT WILL MOVE THROUGH CWA THIS AFTERNOON
PRODUCING -RA WITH SCT TO NUM EMBEDDED SHRA/TSRA.
&&

.BRO WATCHES/WARNINGS/ADVISORIES...
SCA GMZ130-132-135-150-155-170-175 THROUGH 12Z MON.
FFA TXZ248>257 THROUGH 7 AM MON.
&&

THIS PRODUCT IS ALSO AVAILABLE ON OUR INTERNET WEB PAGE AT:
HTTP://WWW.SRH.NOAA.GOV/BRO
Hazardous weather outlook, Sep 24, 5:00 AM CDT, 6 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
500 AM CDT SUN SEP 24 2006

TXZ248>257-251100-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
500 AM CDT SUN SEP 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT FOR ALL OF DEEP SOUTH TEXAS FROM 1
PM TODAY THROUGH MONDAY MORNING. SOME THUNDERSTORMS COULD BECOME
SEVERE TODAY AND TONIGHT. ROADWAY PONDING AND FLOODING OF LOW LYING
AREAS OF THE RIO GRANDE VALLEY CAN BE EXPECTED GENERALLY THIS
AFTERNOON THROUGH MONDAY MORNING. A SMALL CRAFT ADVISORY IS IN
EFFECT FOR ALL MARINE AREAS OF DEEP SOUTH TEXAS FROM 1 PM TODAY
THROUGH MONDAY MORNING. THESE WIND AND SEA CONDITIONS WILL ALSO
PRODUCE A HIGH RISK OF RIP CURRENTS TODAY FOR THE BEACHES OF SOUTH
PADRE ISLAND AND BOCA CHICA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG THUNDERSTORM DEVELOPMENT WITH HEAVY RAINFALL IS POSSIBLE
EARLY MONDAY MORNING MAINLY OVER CAMERON AND WILLACY COUNTIES.
SMALL CRAFT ADVISORIES MAY BE NEEDED FOR THE MARINE AREAS OF DEEP
SOUTH TEXAS THROUGH TUESDAY...AS NORTHEAST WINDS SHIP SEAS TO 7 TO 9
FEET. A HIGH RISK OF RIP CURRENTS ESPECIALLY DURING LOW TIDES IS
ANTICIPATED FOR THE BEACHES OF SOUTH PADRE ISLAND AND BOCA CHICA
THROUGH TUESDAY. MARINERS SHOULD BE AWARE THAT SEAS AND WINDS
WILL ALWAYS BE HIGHER THAN FORECAST IN AND NEAR THUNDERSTORMS. NO
OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON.

PHILO

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 24, 1:32 AM CDTMarine Weather StatementBRO11 hr
Sep 24, 1:45 AM CDTFlash Flood WatchBROBrooks, Cameron, Hidalgo, Jim Hogg, Kenedy, Starr and 2 more23 hr
Sep 24, 4:05 AM CDTFlash Flood WarningBROZapata85 min
Sep 24, 4:11 AM CDTSevere Thunderstorm WarningBROZapata64 min
Sep 24, 4:24 AM CDTFlash Flood WarningBROBrooks, Kenedy96 min
Sep 24, 4:53 AM CDTSpecial Marine WarningBRO97 min
Sep 24, 5:12 AM CDTSevere Thunderstorm WarningBROStarr, Zapata63 min
Sep 24, 5:45 AM CDTFlash Flood WarningBROStarr60 min
Sep 24, 5:48 AM CDTFlash Flood WarningBROHidalgo, Kenedy, Willacy57 min
Sep 24, 6:02 AM CDTSevere Thunderstorm WarningBROHidalgo28 min
Sep 24, 6:43 AM CDTSevere Thunderstorm WarningBROCameron, Hidalgo, Willacy47 min
Sep 24, 7:29 AM CDTSevere Thunderstorm WarningBROCameron, Hidalgo31 min
Sep 24, 7:57 AM CDTSpecial Marine WarningBRO2 hr

Nearby

Flash Flood Warnings in Texas, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.